Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 40, NWS La Crosse, WI

June 9, 2018Floyd County, Iowa

NWS La Crosse, WI issued this river flood warning at Jun 9, 2018, 9:00 PM CDT for Floyd County, Iowa. It took effect at Jun 10, 2018, 3:46 AM CDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 9:00 PM CDT (02:00 UTC)
In effect from
Jun 10, 2018, 3:46 AM CDT
Expired
Jun 13, 2018, 7:32 AM CDT
In force
3 days
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Moderate

County Floyd County, IA

The radar

The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Charles City (CCYI4). The gauge peaked at 12.55 ft at Jun 10, 2018, 6:00 PM CDT.

actionminormoderate101506/1006/1106/1206/1306/14
Action stage
9 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05457700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

883 
WGUS43 KARX 100200
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
900 PM CDT Sat Jun 9 2018

.Moderate flooding expected along the Cedar River at Charles City.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-101359-
/O.NEW.KARX.FL.W.0040.180610T0846Z-180613T1232Z/
/CCYI4.2.ER.180610T0846Z.180611T1200Z.180612T1832Z.NO/
900 PM CDT Sat Jun 9 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Cedar River at Charles City.
* from late tonight to Wednesday morning.
* At 8:30 PM Saturday the stage was 10.9 feet.
* Flood stage is 12.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 17.0 feet by Monday morning. The river will fall below
  flood stage by Tuesday.
* Impact...At 17.0 feet...Residences south of Riverside may be 
  flooded.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

CA
4 follow-up statements
691 
WGUS83 KARX 101026
FLSARX


Flood Statement
National Weather Service La Crosse WI
525 AM CDT Sun Jun 10 2018

.Heavy rainfall from Saturday afternoon and evening has produced 
significant runoff and rises along much of the Cedar river and its 
tributaries. Flooding is expected on Turtle Creek near Austin MN and 
on the Cedar River at Charles City IA. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-110124-
/O.CON.KARX.FL.W.0040.000000T0000Z-180613T1232Z/
/CCYI4.2.ER.180610T1035Z.180611T1200Z.180612T1832Z.NO/
525 AM CDT Sun Jun 10 2018

The Flood Warning continues for
  The Cedar River at Charles City.
* until Wednesday morning...Or until the warning is cancelled.
* At  4:30 AM Sunday the stage was 11.5 feet.
* Flood stage is 12.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 17.0 feet by Monday morning. The river will fall below
  flood stage by Tuesday.
* Impact...At 17.0 feet...Residences south of Riverside may be 
  flooded.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

MNC099-110124-
/O.CON.KARX.FL.W.0039.180610T1549Z-180613T0336Z/
/TRCM5.1.ER.180610T1549Z.180611T0600Z.180612T0936Z.NO/
525 AM CDT Sun Jun 10 2018

The Flood Warning continues for
  The Turtle Creek Near Austin 3NW.
* from this morning to Tuesday evening...Or until the warning is 
  cancelled.
* At  4:30 AM Sunday the stage was 9.3 feet.
* Flood stage is 10.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 11.7 feet by Monday morning. The river will fall below
  flood stage by Tuesday morning.
* Impact...At 10.5 feet...Minor flooding begins along the creek in 
  Austin.

&&
 
LAT...LON 4370 9305 4368 9300 4365 9297 4364 9298 4367 9305

$$
406 
WGUS83 KARX 101448
FLSARX


Flood Statement
National Weather Service La Crosse WI
948 AM CDT Sun Jun 10 2018

...Flooding Along the Cedar River Continues...

Recent rainfall has brought river levels back up along the 
Cedar River. River forecasts take into account both observed and 
forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-110548-
/O.EXT.KARX.FL.W.0040.000000T0000Z-180611T2145Z/
/CCYI4.1.ER.180610T1230Z.180610T1800Z.180611T0345Z.NO/
948 AM CDT Sun Jun 10 2018

The Flood Warning continues for
  The Cedar River at Charles City.
* until Monday afternoon...or until the warning is cancelled.
* At  9:30 AM Sunday the stage was 12.2 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.5 feet by 
  today. The river will fall below flood stage this evening.
* Impact...At 12.0 feet...Barricading of streets begins, and the 
  intersection of Riverside and North Illinois Streets may be 
  flooded. Cable pedestrian bridge is closed.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

MNC099-101518-
/O.CAN.KARX.FL.W.0039.000000T0000Z-180613T0336Z/
/TRCM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
948 AM CDT Sun Jun 10 2018

The Flood Warning is cancelled for
  The Turtle Creek Near Austin 3NW.
* At  9:30 AM Sunday the stage was 9.7 feet.
* Flood stage is 10.5 feet.
* Forecast...The river will crest below flood stage with a value of 
  9.9 feet today.


$$
656 
WGUS83 KARX 110251
FLSARX


Flood Statement
National Weather Service La Crosse WI
951 PM CDT Sun Jun 10 2018

.Minor flooding continues along the Cedar River at Charles City.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-111751-
/O.EXT.KARX.FL.W.0040.000000T0000Z-180612T0600Z/
/CCYI4.1.ER.180610T1230Z.180610T2300Z.180611T1200Z.NO/
951 PM CDT Sun Jun 10 2018

The Flood Warning continues for
  The Cedar River at Charles City.
* until late Monday night...Or until the warning is cancelled.
* At 9:30 PM Sunday the stage was 12.4 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by Monday morning.
* Impact...At 12.0 feet...Barricading of streets begins, and the 
  intersection of Riverside and North Illinois Streets may be 
  flooded. Cable pedestrian bridge is closed.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

CA
249 
WGUS83 KARX 110852
FLSARX


Flood Statement
National Weather Service La Crosse WI
352 AM CDT Mon Jun 11 2018

.The Cedar River at Charles City dropped below flood stage
early this morning. The Flood Warning has been cancelled. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-110922-
/O.CAN.KARX.FL.W.0040.000000T0000Z-180612T0600Z/
/CCYI4.1.ER.180610T1230Z.180610T2300Z.180611T0545Z.NO/
352 AM CDT Mon Jun 11 2018

The Flood Warning is cancelled for The Cedar River at Charles City.
* At 3:30 AM Monday the stage was 11.5 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at 12:45 AM Monday.
* Forecast...The river will continue to fall to 9.8 feet by Tuesday 
  morning.


$$

Rogers

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 9, 6:42 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 6:42 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 PM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 359 PM CDT Sat Jun 9 2018

At 3 PM, a warm extended from Mason City Iowa to Dubuque Iowa.
South of this front, temperatures have climbed into the 80s.
Meanwhile, north of this boundary, the temperatures range from
the mid 60s to mid 70s. As a MCV over north-central Iowa and
south-central Minnesota approaches the region, the east and
southeast winds will increase along and north of the boundary.
This will increase the 0-1 km effective storm relative helicity to
around 200 m2/s2 range from late afternoon into the early evening
along this boundary. At the same time, the ML CAPES will climb
into the 2 to 3 J/kg range, favorable 0-6 km shear for supercells,
and the LCL heights will remain generally less 2k feet. As a
result, expect the tornado threat to continue in the Tornado Watch
area. The greatest threat looks to be across northeast Iowa near
the front. As time goes on this evening, expect supercells to
eventually morph into a line which will move southeast through
east-central and southeast Iowa tonight.

With precipitable water values ranging from 1.5 to 2 inches and
warm cloud depths ranging from 3.5 to 4 km from late this
afternoon through this evening, there will be the threat for
heavy rain across Dodge, Mower, and Fillmore counties in southeast
Minnesota and much of northeast Iowa. In addition, these areas
have seen anywhere from 2 to 5 inches during the past week. Due to
this, a Flash Flood Watch has been issued until 1 AM Sunday for
this area.

.LONG TERM...(Sunday night through Saturday)
Issued at 359 PM CDT Sat Jun 9 2018

On Sunday night, showers and storms will develop along and
west of the Mississippi River as 850 mb moisture transport
strengthens overnight. With the best instability and shear
remaining southwest of the area, not anticipating any severe
weather at this time.

On Monday afternoon and Monday night, a longwave trough will move
east through the region. As warm and moist unstable air feeds
north ahead of this trough, ML CAPES along and south of Interstate
90 climb into the 1 to 2 J/kg range. While the instability will be
climbing, the shear is relatively weak. As a result, the SPC
marginal risk for this time looks reasonable.

On Tuesday night and Wednesday morning, the GFS and GEM are
general agreement that a northern stream shortwave trough will
move through the region. Meanwhile, the ECMWF keeps the area dry.
While there is favorable shear for supercells, the ML CAPES are
generally less than 150 J/kg, thus, severe weather is not
expected.

From Thursday into Saturday, the models continue to differ on
where the Canadian high will be located. This greatly affects the
location of the warm front. The ECMWF has this high well east of
the Great Lakes, so we are able to have a warm front move through
the region. Meanwhile, the GFS is the furthest west with the high
and we stay cooler and drier. Due to this uncertainty, just
stayed with the model blends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 641 PM CDT Sat Jun 9 2018

It appears on radar that the storms across northeast Iowa are
starting to evolve more into a wind threat. These winds would be
south of the TAF sites. The thunderstorm threat looks like it
almost done at KRST and it will be ending at KLSE by 10.07z.
IFR/MVFR ceilings will develop around 10.06z and then last into
the mid to late afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Sunday for WIZ054-061.

MN...Flash Flood Watch until 1 AM CDT Sunday for MNZ086-094-095.

IA...Flash Flood Watch until 1 AM CDT Sunday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jun 9, 8:36 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
836 PM CDT Sat Jun 9 2018

IAZ008>011-018-019-029-030-MNZ095-WIZ054-061-110145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Fillmore-Crawford-Grant-
836 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Tonight

Scattered storms will continue tonight. Some storms will be
severe with locally heavy rain and damaging wind.

Heavy rain, combined with recent heavy rain, has led some flash
flooding and additional flash flooding will be possible. Due to
this, a Flash Flood Watch continues through 1 AM Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday night
and Wednesday night through Friday. On Monday a few stronger
storms are possible. Otherwise, the threat for severe weather
appears low next week.

.SPOTTER INFORMATION STATEMENT...

Severe thunderstorm and rainfall reports are appreciated. Spotter
activation may be needed at times tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094-096-WIZ032>034-041>044-053-055-110145-
Wabasha-Dodge-Olmsted-Winona-Mower-Houston-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
836 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota into western and central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible tonight. Lightning and brief
heavy rainfall are the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday night
and Wednesday night through Friday. On Monday a few stronger
storms are possible. Otherwise, the threat for severe weather
appears low next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-110145-
Taylor-Clark-
836 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of central Wisconsin
and north central Wisconsin.

.DAY ONE...Tonight

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances are expected from Monday afternoon
into Monday night and from Thursday through Friday. On Monday
night, a few stronger storms are possible. Otherwise, the threat
for severe weather appears low next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Jun 9, 7:39 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 W ROCKFORD            43.05N 92.99W
06/09/2018                   FLOYD              IA   PUBLIC

            FARM OUTBUILDING DESTROYED WITH DEBRIS
            SCATTERED THROUGH ACROSS STREET AND THROUGH
            A FIELD. TIME ESTIMATED FROM RADAR. REPORT
            VIA PHOTOS ON SOCIAL MEDIA.

&&

CJA
Local storm report, Jun 9, 7:40 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
740 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ROCKFORD                43.05N 92.95W
06/09/2018                   FLOYD              IA   PUBLIC

            NUMEROUS TREES DOWN. TIME ESTIMATED FROM
            RADAR. REPORT VIA SOCIAL MEDIA PHOTOS.

&&

CJA
Special weather statement, Jun 9, 7:40 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
740 PM CDT Sat Jun 9 2018

WIZ053>055-061-100300-
Vernon-Crawford-Richland-Grant-
Including the cities of Viroqua, Prairie Du Chien,
Richland Center, and Platteville
740 PM CDT Sat Jun 9 2018

...Strong Thunderstorms Moving In...

Strong thunderstorms will move across southwest Wisconsin through
10 pm, bringing very heavy rainfall and winds upwards of 40 to 50
mph. Over 1 inch per hour rainfall rates are likely, resulting in
localized urban and street flooding. A few storms could become
severe, with damaging winds the main threat.

If you are in the path of these storms, seek shelter inside.

Rieck
Local storm report, Jun 9, 7:47 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     WEST UNION              42.96N 91.81W
06/09/2018                   FAYETTE            IA   BROADCAST MEDIA

            REPORTS OF POWER LINES AND BRANCHES DOWN

&&

SHEA
Local storm report, Jun 9, 8:05 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     1 N BLUFFTON            43.41N 91.91W
06/09/2018                   WINNESHIEK         IA   LAW ENFORCEMENT

            TREES DOWN. TIME ESTIMATED FROM RADAR.

&&

CJA
Local storm report, Jun 9, 8:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      KENDALLVILLE            43.44N 92.04W
06/09/2018                   WINNESHIEK         IA   LAW ENFORCEMENT

            1-2 FEET OF WATER OVER RURAL ROAD NEAR
            KENDALLVILLE.

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:02 PM CDTSevere Thunderstorm WarningARXClayton88 min
Jun 9, 7:28 PM CDTSevere Thunderstorm WarningARXAllamakee47 min
Jun 9, 8:44 PM CDTAreal Flood WarningARXHoward, Winneshiek6 hr
Jun 9, 8:57 PM CDTRiver Flood WarningARXWinneshiek49 hr
Jun 9, 8:57 PM CDTRiver Flood WarningARXClayton3 days
Jun 9, 8:57 PM CDTRiver Flood WarningARXClayton3 days
Jun 9, 9:01 PM CDTRiver Flood WarningARXAllamakee3 days
Jun 9, 9:30 PM CDTFlash Flood WarningARXClayton, Fayette3 hr
Jun 10, 12:45 AM CDTRiver Flood WarningARXWinneshiek18 hr
Jun 10, 1:46 PM CDTRiver Flood WarningARXWinneshiek29 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.